Alert archive / Florida / Special Marine Warnings in 2008

Special Marine Warning 252, NWS Miami, FL

July 22, 2008

NWS Miami, FL issued this special marine warning at Jul 22, 2008, 10:28 AM EDT. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2008, 10:28 AM EDT (14:28 UTC)
Expired
Jul 22, 2008, 11:15 AM EDT
In force
47 min
Issued by
NWS Miami, FL
Area
Storm-based polygon

The radar

The Miami radar (KAMX), 85 km from the middle of the area, began a volume at 14:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 2.5 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2008-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2253 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2008-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -58 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2253 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
802 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-58 m²/s²
0-3 km storm-relative helicity
-22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WHUS52 KMFL 221428
SMWMFL
AMZ650-651-221515-
/O.NEW.KMFL.MA.W.0252.080722T1428Z-080722T1515Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SPECIAL MARINE WARNING
NATIONAL WEATHER SERVICE MIAMI FL
1028 AM EDT TUE JUL 22 2008

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SPECIAL MARINE WARNING FOR...
  COASTAL WATERS FROM FORT LAUDERDALE BEACH TO DELRAY BEACH OUT TO   
  2O NM

* UNTIL 1115 AM EDT

* AT 1025 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM...PRODUCING A WATERSPOUT 5 NM EAST OF POMPANO BEACH...
  MOVING NORTH AT 8 KNOTS.

WATERSPOUTS CAN EASILY OVERTURN BOATS AND CREATE LOCALLY HAZARDOUS
SEAS. YOUR BEST COURSE OF EVASIVE ACTION IF THREATENED BY A
WATERSPOUT IS TO MOVE AT A 90 DEGREE ANGLE FROM ITS APPARENT
MOVEMENT. SEEK SAFE HARBOR IMMEDIATELY.

REPORT SEVERE WEATHER TO THE COAST GUARD. THEY WILL RELAY YOUR REPORT
TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIAMI.

LAT...LON 2613 7989 2613 8011 2647 8007 2644 7982
TIME...MOT...LOC 1427Z 175DEG 8KT 2622 8001

$$

BAXTER
1 follow-up statement
000 
FZUS72 KMFL 221508
MWSMFL

MARINE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
1108 AM EDT TUE JUL 22 2008

AMZ650-651-221516-
/O.EXP.KMFL.MA.W.0252.000000T0000Z-080722T1515Z/
1106 AM EDT TUE JUL 22 2008

...SPECIAL MARINE WARNING WILL EXPIRE AT 1115 AM EDT...

THE AFFECTED AREAS WERE...
  COASTAL WATERS FROM FORT LAUDERDALE BEACH TO DELRAY BEACH OUT TO   
  2O NM

THE STORM THAT HAD THE WATERSPOUT HAS DISSIPATED...AND WAS MOVING 
ONSHORE OVER DEERFIELD BEACH AREA. THEREFORE...THE SPECIAL MARINE 
WARNING WILL BE ALLOW TO EXPIRE AT 1115 AM EDT.

LAT...LON 2613 7989 2613 8011 2647 8007 2644 7982
TIME...MOT...LOC 1506Z 175DEG 8KT 2626 8007

$$

BAXTER

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this special marine warning went out at Jul 22, 10:02 AM EDT, 26 minutes earlier.

Area forecast discussion, Jul 22, 10:02 AM EDT, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
1002 AM EDT TUE JUL 22 2008

.UPDATE...THE 12Z MFL SOUNDING SHOWS MUCH MORE INSTABILITY THAN 24
HOURS AGO AND THIS EVIDENT WITH CU DEVELOPMENT IN THE LOW LEVEL
SOUTHEASTERLY FLOW. STILL HAVE SOME DRY AIR ALOFT BUT PWAT HAS
INCREASED SLIGHTLY. SO MORE CONVECTIVE COVERAGE EXPECTED TODAY AND
GETTING AN EARLIER START AS ALSO EVIDENT ON RADAR WITH A FEW CELLS
ALREADY OCCURRING JUST EAST OF BISCAYNE BAY AND NEW DEVELOPMENT
ALONG THE BROWARD COAST. IN ADDITION, STEERING FLOW IS VERY WEAK
WITH LOW EASTERLY FLOW COUNTERACTED BY NW FLOW ABOVE 12K FEET. SO
STORM MOTION WILL BE VERY SLOW AND HAVE ADJUSTED THIS IN THE POP
PATTERN ACCORDINGLY. ALSO ADDED MENTION OF POSSIBLE STRONG STORMS
WITH THE DESTABILIZATION MENTIONED ABOVE. THE ONLY FLY IN THE
OINTMENT IS WHILE THE 50H TEMPS HAVE LOWERED, THE 85H TEMP LOWERED
AND A STRONG MID LEVEL CAP SHOWS UP JUST ABOVE 50H LEVEL. BUT IS
ALL OF THIS ENOUGH TO LIMIT CONVECTIVE DEVELOPMENT? IT IS MY
THINKING THAT IT IS NOT LOOKING AT THE INCREASED LAPSE RATE AND
THE CU FIELD THAT IS ALREADY PRESENT ALONG WITH EARLY CONVECTION
ALONG THE COAST. MARINE ZONES LOOK TO REMAIN IN GOOD SHAPE.

30/KOB

&&

.PREV DISCUSSION... /ISSUED 734 AM EDT TUE JUL 22 2008/

AVIATION...
THE SOUTHEAST WIND FLOW WILL CONTINUE TODAY ACROSS ALL OF TAF
SITES IN SOUTH FLORIDA...EXCEPT FOR APF TAF SITE WHERE THE WEST
COAST SEA BREEZE WILL SET UP AGAIN AROUND 17 TO 18Z. THE SPEEDS
WILL ALSO REMAIN BELOW 15 KNOTS TODAY AT ALL OF THE TAF SITES.

MIA AND TMB TAF SITES COULD SEE A FEW SHOWERS BETWEEN 14Z AND 17Z
TODAY...AS ISOLATED SHOWERS OVER THE NEAR-SHORE MIAMI-DADE
ATLANTIC WATERS WORKS NORTHEAST INTO THIS AREA THIS MORNING. FOR
THIS AFTERNOON...MOST OF THE ACTIVITY WILL BE OVER THE INTERIOR
AND WEST COAST AREAS. SO WILL HAVE VCTS FOR APF TAF SITE.

AVIATION...54/BNB

PREV DISCUSSION... /ISSUED 512 AM EDT TUE JUL 22 2008/

DISCUSSION...
THE EFFECTS OF MID-LEVEL SUBSIDENCE WARMING/DRYING OVER SOUTH
FLORIDA YESTERDAY WERE CLEARLY EVIDENT ON THE 22/00Z KMFL
RAOB...AND SUPPRESSED THE DEVELOPMENT OF AFTERNOON CONVECTION MUCH
MORE THAN WAS PREVIOUSLY ANTICIPATED. HOWEVER...CONDITIONS ARE
STILL EXPECTED TO GRADUALLY BECOME MORE FAVORABLE FOR CONVECTION
ACROSS THE REGION LATER TODAY. THE CURRENT WATER VAPOR ANIMATION
INDICATES A PAIR OF MID-LEVEL VORTICES -- ONE LOCATED JUST NORTH
OF THE BAHAMAS AND THE OTHER LOCATED WELL EAST OF THE BAHAMAS.
MODELS SUGGEST THAT THE AFOREMENTIONED MID/UPPER LOW WILL
TRANSLATE NORTHWARD AROUND WESTERN PERIPHERY OF NORTH ATLANTIC
UPPER RIDGE...AND SHOULD HAVE NO EFFECT ON THE WEATHER ACROSS
SOUTH FLORIDA. HOWEVER...THE LOW JUST NORTH OF THE BAHAMAS IS
FORECAST TO RETROGRADE SLOWLY SOUTH-SOUTHWESTWARD FOR THE NEXT
36-48 HOURS...PROVIDING A SLIGHTLY MORE FAVORABLE ENVIRONMENT FOR
THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS.

FOR TODAY...EXPECT INITIAL CONVECTIVE DEVELOPMENT TO OCCUR WITHIN
ZONE OF BROAD LOW-LEVEL CONVERGENCE AND BENEATH WEAK 700 MB
TROUGH ACROSS CENTRAL FLORIDA...WITH ADDITIONAL ACTIVITY
DEVELOPING ALONG THE GULF COAST SEA BREEZE LATER IN THE AFTERNOON.
ALTHOUGH POINT FORECAST SOUNDINGS SUGGEST THAT STEERING FLOW WILL
BE LIGHT...PRESENCE OF UPPER LOW OFF THE EAST COAST OF THE
PENINSULA WILL MAINTAIN A PRONOUNCED NORTH-NORTHWEST COMPONENT
ALOFT...AND THUS EXPECT THE GREATEST COVERAGE OF PRECIPITATION TO
BE ACROSS THE NORTHEAST QUADRANT OF THE FORECAST AREA. WILL KEEP A
SLIGHT CHANCE OF SHOWERS/STORMS LINGERING INTO THE EVENING HOURS
OVER THE NORTHERN HALF OF THE AREA...WHERE CONVERGENCE WILL REMAIN
THE STRONGEST. AN EVEN GREATER COVERAGE OF CONVECTION IS
ANTICIPATED ON WEDNESDAY...GIVEN PWAT VALUES PROGGED TO INCREASE
INTO THE 1.75-2 INCH RANGE FOR THE ENTIRE AREA AND FLOW THROUGH
THE DEPTH OF THE TROPOSPHERE EXPECTED TO REMAIN LIGHT. HOWEVER...
WILL MAINTAIN FORECAST OF ONLY SCATTERED RAIN CHANCES...AS AT
LEAST SOME POTENTIAL DOES EXIST FOR WEAK SUBSIDENCE ON WESTERN
FLANK OF UPPER LOW TO SPREAD ACROSS THE AREA. IT STILL APPEARS AS
IF LOWER TO MID-LEVEL EASTERLY FLOW WILL BECOME MORE ESTABLISHED
DURING THE DAY ON THURSDAY...AS MODELS SUGGEST THAT A STRONG
SHORTWAVE TROUGH WILL DIG SOUTHEASTWARD AROUND THE BASE OF UPPER
LOW CENTERED OVER SOUTHEASTERN CANADA...WHICH WILL ULTIMATELY
FORCE UPPER LOW NORTH OF THE BAHAMAS NORTHEASTWARD. HOWEVER...
GIVEN UNCERTAINTY ON HOW QUICKLY THIS WILL OCCUR...WILL CONTINUE
WITH FORECAST OF CHANCE POPS FOR ALL AREAS...BUT WITH HIGHEST
CHANCES ALONG THE GULF COAST.

IN THE EXTENDED PORTION OF THE FORECAST...WILL MAKE NO SIGNIFICANT
CHANGES TO THE CURRENT PACKAGE...AS MEDIUM RANGE GUIDANCE FROM
THE GFS/ECMWF HAS RECENTLY BEEN CONSISTENT IN ADVERTISING A
GRADUAL STRENGTHENING OF THE BROAD UPPER-LEVEL RIDGE IN PLACE FROM
THE SOUTHERN ROCKIES INTO THE CENTRAL ATLANTIC. THIS PATTERN WILL
FAVOR LATE MORNING/EARLY AFTERNOON STORMS ALONG THE EAST COAST...
AND HIGHEST AFTERNOON RAIN CHANCES ALONG THE GULF COAST THROUGH
THE FIRST HALF OF THE WEEKEND. HOWEVER...A DEEPER UPPER TROUGH IS
FORECAST TO DEVELOP OVER THE GREAT LAKES REGION BY THE BEGINNING
OF NEXT WEEK...FORCING A WEAKNESS IN THE RIDGE TO DEVELOP ONCE
AGAIN ACROSS FLORIDA. WILL EXPAND HIGHER RAIN CHANCES TO ENCOMPASS
MORE OF THE FORECAST AREA AS THIS OCCURS.

MARINE...
THERE ARE NO IMMEDIATE WEATHER-RELATED CONCERNS TO MARINERS
THROUGHOUT THIS FORECAST PERIOD...WITH GENERALLY LIGHT EAST TO
SOUTHEAST WINDS EXPECTED TO PERSIST IN THE 5-10 KNOT RANGE OVER
MOST OF THE LOCAL WATERS. PERIODIC WIND SURGES IN THE 10-15 KNOT
RANGE OVER THE SOUTHERN ATLANTIC AND OFF SHORE GULF WATERS WILL
RESULT IN SEAS INCREASING TO 2-4 FEET IN THESE AREAS.

FIRE WEATHER...
THERE ARE NO FIRE WEATHER CONCERNS THROUGHOUT THIS FORECAST
PERIOD...WITH MINIMUM AFTERNOON RH VALUES EXPECTED TO RANGE FROM
45-55 PERCENT ACROSS THE NORTHWEST ZONES...TO 55-60 PERCENT
ELSEWHERE.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  91  75  88  75 / 40 30 50 30
FORT LAUDERDALE  91  79  89  77 / 30 20 50 20
MIAMI            91  79  90  77 / 30 20 40 20
NAPLES           91  77  90  75 / 20 20 30 30

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jul 22, 9:45 AM EDT, 43 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA...UPDATED
NATIONAL WEATHER SERVICE MIAMI FL
945 AM EDT TUE JUL 22 2008

FLZ063-066>075-168-172>174-230000-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
945 AM EDT TUE JUL 22 2008

...A FEW STRONG STORMS POSSIBLE INTERIOR AND WESTERN METRO AREAS TODAY...
...ISOLATED TO SCATTERED STORMS OVER SOUTH FLORIDA TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS: ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP
OVER SOUTH FLORIDA TODAY WITH THE HIGHEST COVERAGE OVER THE
WESTERN METRO AREAS AND THE INTERIOR AREAS OF SOUTH FLORIDA. THE
PRIMARY IMPACTS FROM THE STORMS WILL BE LIGHTNING STRIKES, GUSTY
WINDS, SMALL HAIL, AND LOCALLY HEAVY RAINFALL.

WIND: THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING WIND
GUSTS UP TO 50 MPH.

HAIL: THE MID LEVELS OF THE ATMOSPHERE HAS COOLED A LITTLE BIT THIS
MORNING OVER SOUTH FLORIDA. THIS WILL ALLOW FOR THE STRONGEST
STORMS TO PRODUCE HAIL UP TO DIME SIZE.

FLOODING: THE STEERING FLOW WILL BE LIGHT TODAY OVER SOUTH
FLORIDA CAUSING THE THUNDERSTORMS TO MOVE VERY SLOWLY. THIS WILL
LEAD TO LOCALLY HEAVY RAINFALL, AND MINOR STREET FLOODING IN LOW
LYING AND POORLY DRAIN AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS ARE EXPECTED EACH AFTERNOON ACROSS SOUTH
FLORIDA. THE PRIMARY IMPACTS FROM THE THUNDERSTORMS WILL BE
LIGHTNING STRIKES AND LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY ESPECIALLY OVER THE
INTERIOR AND WESTERN METRO AREAS.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

BAXTER

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 10:34 AM EDTSpecial Weather StatementMFLBroward26 min
Jul 22, 12:28 PM EDTSpecial Weather StatementMFLBroward62 min
Jul 22, 5:07 PM EDTSpecial Weather StatementMFLGlades38 min
Jul 22, 5:34 PM EDTSevere Thunderstorm WarningMFLGlades, Hendry41 min
Jul 22, 5:46 PM EDTSpecial Weather StatementMFLMonroe44 min
Jul 22, 5:56 PM EDTSevere Thunderstorm WarningMFLGlades, Hendry46 min
Jul 22, 6:05 PM EDTSevere Thunderstorm WarningMFLBroward, Collier, Miami-Dade, Monroe40 min
Jul 22, 6:53 PM EDTSpecial Weather StatementMFLHendry37 min
Jul 22, 6:57 PM EDTSpecial Weather StatementMFLCollier48 min
Jul 22, 7:23 PM EDTSpecial Weather StatementMFLHendry37 min
Jul 22, 7:56 PM EDTSpecial Weather StatementMFLHendry34 min

Nearby

Special Marine Warnings in Florida, 2008Every special marine warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.